Skip to content

    Lung Disease & Respiratory Health Center

    Font Size
    A
    A
    A

    Antibiotic Tied to Heart Problems in COPD Patients

    Study looked at clarithromycin use for lung conditions, but didn't prove cause-and-effect

    WebMD News from HealthDay

    By Robert Preidt

    HealthDay Reporter

    FRIDAY, March 22 (HealthDay News) -- A widely used antibiotic may increase the risk of heart problems in patients with lung conditions, according to a new study.

    The antibiotic clarithromycin is commonly used to treat lower respiratory infections such as pneumonia and sudden worsening of chronic obstructive pulmonary disease (COPD). Previous research has suggested that the use of clarithromycin may increase the risk of heart problems such as heart failure, heart rhythm disorders and sudden cardiac death.

    In this study, British researchers looked at data from about 1,300 patients with sudden worsening of COPD and about 1,600 patients with pneumonia. They found that 26 percent of the COPD patients who received clarithromycin experienced at least one heart problem over the next year, compared with 18 percent of those who were not given the antibiotic.

    Twelve percent of pneumonia patients who received clarithromycin experienced at least one heart problem during the next year, compared with 7 percent of those who were not given the antibiotic, according to the study by James Chalmers of the University of Dundee, in Scotland, and colleagues.

    The findings were published online March 21 in the journal BMJ.

    In COPD patients, there was a significant association between the use of clarithromycin and death from heart-related problems. This association was not seen in pneumonia patients, according to a journal news release.

    The longer patients with COPD or pneumonia used clarithromycin, the greater their risk of more heart problems. This was not the case with other antibiotics, which suggests an effect specific to clarithromycin, according to the study authors.

    Overall, their findings suggest that there would be one additional heart problem for every eight COPD patients and every 11 pneumonia patients who receive clarithromycin, compared to patients who are not given the antibiotic.

    The results also suggest that the increased risk of heart problems may last after patients stop taking clarithromycin, possibly due to the effect that the antibiotic has on the inflammation process in patients with chronic lung conditions, the researchers said.

    They said their findings need to be confirmed before any changes in the treatment of COPD and pneumonia patients are made. Although the study showed a link between the use of clarithromycin and possible heart problems, it did not establish a cause-and-effect relationship.

    Today on WebMD

    man coughing
    You may not even know you have it.
    blood clot
    Signs of this potentially fatal complication.
     
    man coughing
    When a cold becomes bronchitis.
    human lungs
    Causes behind painful breathing, fluid buildup.
     

    chest x-ray
    Slideshow
    Bronchitis Overview
    SLIDESHOW
     
    Copd Myth Fact Quiz
    QUIZ
    Energy Boosting Foods
    SLIDESHOW
     

    lungs
    Article
    smokestacks
    Article
     
    woman coughing
    Article
    Lung xray and caduceus
    Article